New research has revealed that one in six people suffer complications after having botulinum toxin injections.
The research was undertaken by four doctors at the Royal Free and St Thomas’ hospitals in London; three were plastic surgeons and all were academic researchers. Dr David Zargaran, the lead author of the study, and his team found an overall complication rate of 16% when they analysed 30 studies involving 17,352 injections of botulinum toxin into the face. The most common complications involved localised skin reactions such as bruising (5%), headaches (3%) and facial paresis (2%), in which parts of the face such as the eyelid or eyebrow are paralysed.
The team found that only 188 ‘adverse reactions’ were reported to Britain’s medicines regulator over the past 29 years, suggesting that complications are heavily underreported.
Dr Zargaran commented,
“I was surprised to find a low number of incidents reported to the MHRA. It was
surprising as it equates to less than 10 adverse events a year across the UK.”